Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 258, NWS St. Louis, MO

August 24, 2004Franklin County, Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 24, 2004, 1:17 PM CDT for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 73 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2004, 1:17 PM CDT (18:17 UTC)
Expired
Aug 24, 2004, 2:30 PM CDT
In force
73 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 28 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 1:30 PM CDTTSTM WND DMGVilla Ridge, MOLARGE TREES DOWN BLOCKING ROADWAYS IN TOWN.
Aug 24, 1:50 PM CDTTSTM WND DMGBallwin, MO6 TO 8 INCH TREES DOWN
Aug 24, 1:50 PM CDTTSTM WND DMGHigh Ridge, MOTREES AND POWER LINES DOWN IN TOWN
Aug 24, 1:50 PM CDTTSTM WND DMGHouse Springs, MOSEVERAL TREES BLOCKING ANTIRE ROAD.
Aug 24, 2:05 PM CDTTSTM WND DMGHillsboro, MOLARGE BRANCHES DOWN IN TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 241817
SVRLSX
MOC071-099-189-241930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 230 PM CDT

* AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF
  CHESTERFIELD TO 12 MILES SOUTH OF GERALD...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VILLA RIDGE
  ST. CLAIR
  PARKWAY
  GRAY SUMMIT
  PACIFIC
  WILDWOOD
  LONEDELL
  CLARKSON VALLEY
  CHESTERFIELD
  MARYLAND HEIGHTS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3804 9059 3823 9078 3821 9136 3821 9136
      3870 9136 3860 9118 3853 9090 3868 9068
      3868 9056 3880 9046 3888 9032 3882 9013
      3867 9031 3857 9032 3851 9027 3836 9037
      3823 9037 3812 9026 3802 9060

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:30 AM CDT, 11 hours 47 minutes earlier.

Area forecast discussion, Aug 24, 1:30 AM CDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 AM CDT TUE AUG 24 2004

.DISCUSSION...
MCS IN WRN MO IN DRFTING S OR SE WITH THE 1000-500 THICKENSS PTN.
SHOWERS/TSTMS WILL REDELOP WITH NEW OUTFLOW BOUNDY ACRS SRN MO LATER
TODAY.

UPPER TROF WILL BE WEST OF MO FOR THE NEXT SEVERAL DAYS.
THIS WILL PRODUCE UNSTABLE AMS ACRS MISSOURI WITH A CHC FOR SHOWERS
AND TSTMS ALMOST EVERY PD THIS WEEK.  BY SUNDAY LOOKS LIKE SOME
MOISTER WILL BE BLOCKED FROM THE GULF INTO TTHE MIDWEST...I AM NOT
RULING ISOLATED TSTMS TO DEVELOP BY SUNDAY AND MONDAY...BUT MAINLY
AFTER A CHC FOR ALMOST EVERY DAY APPEAR TO BE DRY FOR SUNDAY AND
MONDAY.

TEMPS FCST WILL BE IN THE 80S MOST OF THE TIME...BY WED AND THURSDAY
SW FLW WILL PUSH TEMPS FEW DGRS HIGHER TO NEAR 90.  THE LOWS WILL
BE IN THE 60S.  DONT SEE ANY EXTREME TEMPS FOR THE REST OF THE WEEK
FOR NOW.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
Hazardous weather outlook, Aug 24, 11:32 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CDT TUE AUG 24 2004

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-072-073-251200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-CRAWFORD-
FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-
MACOUPIN IL-MADISON IL-MARION-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
OSAGE-PIKE-PIKE IL-RALLS-SHELBY-ST CHARLES-ST CLAIR IL-ST LOUIS-
ST LOUIS CITY-WARREN-WASHINGTON-
1132 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND CENTRAL
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM THIS AFTERNOON AND
AGAIN TONIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE EAST
ACROSS MISSOURI AND ILLINOIS THIS AFTERNOON...AND ALSO REDEVELOP
OVER THE AREA AFTER MIDNIGHT.  A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR GREATER...HAIL UP TO THE
SIZE OF QUARTERS...HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRACK ACROSS THE
MID MISSISSIPPI VALLEY THE NEXT FEW DAYS.  AS A RESULT THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF THE WEEK.
A WEAK HIGH PRESSURE SYSTEM WILL BE PUSHED FROM THE NORTHERN PLAIN
INTO BI-STATE REGION BY SUNDAY WITH COOLER AND  DRIER AIR MASS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ILZ060-064-065-069-070-074-079-MOZ074-075-084-085-099-251200-
BOND IL-CLINTON IL-FAYETTE IL-IRON-MADISON-MARION IL-MONTGOMERY IL-
RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-WASHINGTON IL-
1132 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND AS WELL AS SOUTH CENTRAL AND FAR SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND TONIGHT. WHILE THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS...THEY WILL BE CAPABLE OF PRODUCING
SOME SMALL HAIL...WIND GUSTS TO 40 MPH...BRIEF DOWNPOURS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRACK ACROSS THE
MID MISSISSIPPI VALLEY THE NEXT FEW DAYS.  AS A RESULT THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF THE WEEK.
A WEAK HIGH PRESSURE SYSTEM WILL BE PUSHED FROM THE NORTHERN PLAIN
INTO BI-STATE REGION BY SUNDAY WITH COOLER AND DRIER AIR MASS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:01 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren74 min
Aug 24, 1:44 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.